Autonomic Instability in a Dehydrated Child on Guanfacine: Case Report and Literature Review
Paediatrics & Child Health
URL with Digital Object Identifier
An 8-year-old girl on guanfacine extended-release (GXR) for attention-deficit/hyperactivity disorder presented with somnolence, bradycardia and hypotension during a heat wave. No overdose was suspected. She was admitted to the intensive care unit for monitoring and ongoing fluid resuscitation for hypotension. Electrocardiogram showed intermittent atrioventricular dissociation. Upon restarting the drug post-discharge, blood pressures were normal, and follow-up electrocardiograms documented asymptomatic bradycardia but no dissociation. GXR is used as monotherapy or adjunct therapy in the treatment of inattention and hyperactivity in children. No published paediatric or adult study has documented atrioventricular dissociation, bradycardia or hypotension significant enough to warrant hospital admission. This case suggests that GXR can pose a hemodynamic risk to children in the context of elevated environmental temperatures and dehydration. Clinicians should be aware of this potential complication and should counsel patients about signs and symptoms of hypotension, bradycardia, bradypnea and somnolence.